Alert archive / Alabama / Red Flag Warnings in 2014
Red Flag Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 16, 2014, 12:11 PM CST for 11 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2014, 12:11 PM CST (18:11 UTC)
- Expired
- Jan 16, 2014, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Dallas County, AL, Greene County, AL, Hale County, AL, Lowndes County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330 WWUS84 KBMX 161811 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1211 PM CST THU JAN 16 2014 ...LOW HUMIDITY VALUES THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHERN PARTS OF CENTRAL ALABAMA... ALZ030>033-039-040-042-044-046-049-050-170000- /O.NEW.KBMX.FW.W.0005.140116T1811Z-140117T0000Z/ SUMTER-GREENE-HALE-PERRY-MARENGO-DALLAS-LOWNDES-MONTGOMERY- BULLOCK-PIKE-BARBOUR- 1211 PM CST THU JAN 16 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR SOUTHERN PORTIONS OF CENTRAL ALABAMA OR FROM EUFAULA TO MONTGOMERY TO DEMOPOLIS... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 16, 12:04 PM CST, 7 minutes earlier.
Area forecast discussion, Jan 16, 12:04 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1204 PM CST THU JAN 16 2014 .UPDATE... FOR MORNING UPDATE AND AVIATION. && .DISCUSSION... TEMPERATURES ARE RUNNING PRETTY CLOSE TO THE PREVIOUS FORECAST AND HAVE NUDGED THEM UP A DEGREE OR TWO IN SOME PLACES DUE TO WARM ADVECTION ASSOCIATED WITH SOUTHWEST WINDS. THE 12Z SOUNDING SHOWS VERY DRY AIR ALOFT AND DEW POINTS HAVE FALLEN BELOW GUIDANCE. HAVE LOWERED THE HOURLY DEW POINTS AND MAY NEED TO ISSUE A RED FLAG WARNING ACROSS OUR SOUTHEAST COUNTIES FOR THE AFTERNOON. 87/GRANTHAM && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS FOR THE NEXT 24 HOURS. A FRONT WILL BE MOVING THROUGH TONIGHT INTO FRIDAY...BUT WE ARE EXPECTING A DRY FRONT SO NO PRECIP IS EXPECTED...BASICALLY JUST SOME MID LEVEL CLOUDINESS WITH ONLY SHALLOW MOISTURE AVAILABLE. THE BIGGEST IMPACT WILL BE THE POSSIBILITY FOR GUSTY WINDS BEHIND THE FRONT FOR FRIDAY AND A WIND SHIFT WHEN THE FRONT COMES THROUGH. 08/MK && .PREV DISCUSSION... /ISSUED 403 AM CST THU JAN 16 2014/ DISCUSSION... FAIRLY ACTIVE YET MOSTLY DRY PATTERN WILL CONTINUE FOR THE NEXT SEVEN DAYS. THE OVERALL SYNOPTIC PATTERN WILL FEATURE TROUGHING OVER THE EASTERN CONUS WITH RIDGING ALONG THE PACIFIC COAST. WE WILL SEE A PARADE OF MID/UPPER SHORTWAVES ROTATE AROUND THE BASE OF THE MAIN TROUGH...BRINGING SEVERAL FRONTAL BOUNDARIES THRU THE SOUTHEAST U.S. GENERALLY SPEAKING...THE FRONTS WILL BE RATHER MOISTURE-STARVED AND THE ONLY IMPACT WILL BE INCREASED CLOUDINESS. RIGHT NOW OUR ONLY SHOT AT ANY RAIN WILL COME EARLY NEXT WEEK. THE FIRST OF THESE SHORTWAVES IS CURRENTLY DIVING SOUTHWARD ACROSS THE CENTRAL PLAINS AND WILL DRAG A COLD FRONT THRU CENTRAL ALABAMA THIS AFTERNOON/EVENING. A MID CLOUD DECK WILL SPREAD EASTWARD ACROSS THE AREA IN ASSOCIATION WITH THIS FEATURE BUT NO RAIN IS EXPECTED. IT WILL BE A LITTLE BREEZY AHEAD OF THE FRONT THIS AFTERNOON...ESPECIALLY IN THE NW COUNTIES...WITH SW WINDS OF 15-20 MPH WITH HIGHER GUSTS. WINDS ALOFT WILL REMAIN OUT OF THE SW BEHIND THE PASSAGE OF THIS FIRST SHORTWAVE AND SFC WINDS WILL SHIFT TO THE WNW. DUE TO THE LACK OF STRONG NORTHERLY FLOW DO NOT BELIEVE COLD AIR ADVECTION WILL BE AS GREAT AS IT COULD BE. THEREFORE HAVE INCREASED HIGHS BY A COUPLE OF DEGREES FOR FRIDAY...BUT IT WILL STILL BE BELOW NORMAL WITH TEMPS IN THE LOW 40S NORTH TO LOW 50S SOUTH. WITH SFC HIGH PRESSURE...CLEAR SKIES AND LIGHT SFC WINDS FRIDAY NIGHT RADIATIONAL COOLING SHOULD ALLOW TEMPS TO DROP INTO THE UPPER TEENS AND LOW 20S FOR MOST LOCATIONS. A SECOND SHORTWAVE WILL TRACK SEWD ACROSS THE MIDWEST STATES SATURDAY AND BRING ANOTHER FRONT THRU THE REGION SATURDAY NIGHT. AGAIN...NO MOISTURE EQUALS NO RAIN CHANCES...JUST SOME CLOUD COVER. TEMPS OVER THE WEEKEND WILL PRIMARILY BE AT OR JUST BELOW NORMAL WITH HIGHS IN THE MID 40S TO MID 50S AND LOWS IN THE UPPER 20S TO MID 30S. A BRIEF WARM UP WILL OCCUR ON MONDAY AHEAD OF THE NEXT SHORTWAVE WITH TEMPS RISING INTO THE MID 50S TO LOWER 60S. MODELS ARE STILL DEPICTING SOME LIGHT QPF ALONG AND AHEAD OF THE SFC FRONT...WITH THE FRONT CLEARING THE CWA AT OR SHORTLY AFTER 12Z TUESDAY. THEREFORE HAVE MAINTAINED A 20 POP FOR MONDAY NIGHT BUT LOWERED POPS ON TUESDAY. COLD AIR WILL AGAIN FILTER INTO THE REGION BY MIDWEEK WITH TEMPS FALLING BACK WELL BELOW NORMAL. 19 && .FIRE WEATHER... DRY CONDITIONS WILL PERSIST TODAY WITH RH VALUES FALLING TO AROUND 25 PERCENT IN THE SOUTHEAST THIS AFTERNOON. CONFIDENCE IN REACHING THE FOUR HOUR CRITERIA IS LOW AT THIS TIME...AND 20FT WINDS SHOULD REMAIN BELOW 15 MPH. THEREFORE WILL FORE-GO ISSUING ANY FIRE WEATHER PRODUCTS AT THIS TIME. WITH DRY WEATHER CONTINUING THRU THE WEEKEND...RH VALUES COULD ONCE AGAIN FALL TO OR BELOW 25 PERCENT FOR AT LEAST A COUPLE HOURS SATURDAY AFTERNOON. WILL MONITOR FOR POSSIBLE RED FLAG CONDITIONS ON SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 28 43 19 47 / 0 10 10 0 0 ANNISTON 47 30 45 20 47 / 0 10 10 0 0 BIRMINGHAM 49 31 45 21 49 / 0 10 10 0 0 TUSCALOOSA 54 31 47 21 52 / 0 10 10 0 0 CALERA 49 31 46 22 48 / 0 10 10 0 0 AUBURN 45 31 49 23 46 / 0 10 10 0 0 MONTGOMERY 50 31 51 23 51 / 0 10 0 0 0 TROY 49 32 53 23 51 / 0 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 16, 5:30 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST THU JAN 16 2014 ALZ011>015-017>050-171130- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 530 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FOR SATURDAY...RELATIVE HUMIDITY VALUES COULD DROP TO NEAR 25 PERCENT ACROSS PARTS OF CENTRAL ALABAMA WITH AT LEAST SOME CHANCE FOR CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.